Texas, 2023

Lightning Strike in Texas, June 6, 2023

June 6, 2023 · NWS HGX · 1 event in 1 county or zone

A lightning strike caused a vehicle fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A lightning strike caused a vehicle fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 6, 2:12 PM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 6, 2:12 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
312 PM CDT Tue Jun 6 2023

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Wednesday Night)
Issued at 219 PM CDT Tue Jun 6 2023

Seeing scattered showers and thunderstorms across coastal areas
early this afternoon. This activity will gradually spread inland
during the rest of the aft. By the eve hours, only expect to see
some isolated activity left across central/northeast areas.

May see some patches of early morning fog again with the light winds
and recent rainfall. Will see mid/upper level ridging build in
from the southwest tomorrow and this will lead to more subsidence
over the area, leading to less precip coverage and warmer
temperatures. Will have a slight chc of rain in the aft tomorrow
with heating and inland max temps around 90.

Wood

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 219 PM CDT Tue Jun 6 2023

Will have a complex upper pattern to start the long term period
with NW 500 mb flow with SE TX initially downstream of a cyclonic
shear axis...axis of higher vorticity. By Friday this feature
shifts E of the area. Flow becomes more westerly by Saturday.

Although trends will be for gradually less coverage each day, cant
rule out thunderstorms on Thursday and maybe Friday for NE areas.
By the weekend see more of a cap develop with NW flow type
thunderstorms shifting to mainly E of the area. The bigger story
in the long term will be the heat. Along with the drying trend,
temps will be on the rise with upper 90s showing up in the model
blends by early next week. Will likely approach heat advisory
levels by Sunday and into next week with max heat indices up aoa
105 degrees F many areas. Always concerned about these early
season heat events as possible some less acclimated to the heat
stress this time of year.

Reilly

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1206 PM CDT Tue Jun 6 2023

Starting to see inland showers developing with heating. Expecting
to see scattered TSRA develop in the next couple of hours around
HOU, SGR, and LBX. Further inland, expecting isolated TSRA
21Z-00Z.

May see a few areas with MVFR ceilings late tonight and early
tomorrow. But, confidence is low on that, so am forecasting SCT
around 1500 for this late night strato cu. Expecting to see some
MVFR BR late tonight.

Less TSRA coverage is expected tomorrow, amd likely to be limited
to just the aft hours.

Wood

&&

.MARINE...
Issued at 219 PM CDT Tue Jun 6 2023

Expecting generally light winds and low seas through Friday with
fairly flat pressure field and wind directions driven by diurnal
cycle of land and sea breezes. Winds become southerly and
increase starting Saturday and continuing into next week as
pressure gradient tightens between low developing Srn Rockies and
high pressure ridge over the Plains. This will lead to a build up
in seas to more modest levels...2 to 4 feet...but expect winds
and seas to remain below advisory levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  68  90  70  93 /  10  20   0  10
Houston (IAH)			  69  90  71  92 /  20  20  10  20
Galveston (GLS)			  75  86  77  88 /  10  10   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...Wood
LONG TERM....Reilly
AVIATION...Wood
MARINE...Reilly

In the hours before

Special weather statement, Jun 6, 1:05 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
205 PM CDT Tue Jun 6 2023

TXZ214-061945-
Chambers TX-
205 PM CDT Tue Jun 6 2023

...A cluster of strong thunderstorms will impact portions of
southern Chambers County through 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
High Island, or 14 miles south of Hamshire, moving southwest at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Smith Point, Stowell and Oak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2948 9479 2968 9482 2977 9436 2962 9436
TIME...MOT...LOC 1904Z 066DEG 15KT 2966 9436

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 1:37 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
237 PM CDT Tue Jun 6 2023

TXZ214-300-062015-
Chambers TX-Southern Liberty TX-
237 PM CDT Tue Jun 6 2023

...Strong thunderstorms will impact portions of Chambers and
southeastern Liberty Counties through 315 PM CDT...

At 236 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of High Island, or 16 miles southwest of Hamshire,
moving southwest at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anahuac, Smith Point, Winnie, Stowell, Hankamer and Oak Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2962 9436 2955 9452 2949 9480 2993 9465
      3000 9444 2989 9444 2989 9436
TIME...MOT...LOC 1936Z 066DEG 14KT 2966 9447

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 2:13 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
313 PM CDT Tue Jun 6 2023

TXZ214-300-062100-
Chambers TX-Southern Liberty TX-
313 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northeastern
Chambers and southeastern Liberty Counties through 400 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Winnie, or 13 miles west of Hamshire, moving west at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Mont Belvieu, Anahuac, Old River-Winfree, Cove, Winnie,
Stowell, Wallisville and Hankamer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2979 9437 2964 9475 2991 9488 2999 9445
      2997 9444 2989 9444 2989 9441
TIME...MOT...LOC 2013Z 070DEG 18KT 2987 9453

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 6, 3:00 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
400 PM CDT Tue Jun 6 2023

TXZ200-214-300-313-062145-
Northern Liberty TX-Coastal Harris TX-Chambers TX-
Southern Liberty TX-
400 PM CDT Tue Jun 6 2023

...A strong thunderstorm will impact portions of northwestern
Chambers, south central Liberty and east central Harris Counties
through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mont Belvieu, or 10 miles east of Barrett, moving southwest at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Baytown, Beach City, Highlands, Barrett, Mont Belvieu, Old
River-Winfree, Cove, Morgan's Point and Wallisville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2959 9495 2986 9509 3000 9490 2984 9462
TIME...MOT...LOC 2059Z 039DEG 14KT 2989 9488

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Houston radar (KHGX), 73 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Harris

When
June 6, 4:09 PM CST
Where
Harris County, 2.49 mi WNW of Bammel
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
30.010, -95.510

A lightning strike caused a vehicle fire around the 6700 block of Cypresswood Drive near Spring.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093177.